Link to Black Tar Heroin Use and Botulism

Black tar heroin use could be the cause of several botulism cases in Los Angeles County. Black tar heroin use is believed to be linked to three recent suspected cases of wound botulism, the L.A. County Department of Public Health reported Tuesday. No further details were released. Drug users who inject heroin under their skin or into a muscle are at risk of contracting the illness, according to public health officials.

This comes after a recent outbreak of heroin-caused botulism in San Diego. Three men there contracted botulism after injecting black tar heroin over the span of a month, the San Diego County Health and Human Services Agency reported in April. Wound botulism is caused by a germ which gets into a wound and creates a toxin which attacks a body’s nerves and can lead to muscle weakness and even death, according to the Centers for Disease Control and Prevention. Symptoms, which can be mistaken for an overdose, can include drooping eyelids, blurred vision, difficulty speaking, difficulty swallowing, trouble breathing, and shortness of breath.

Anyone who notices these symptoms should check into an emergency room immediately.

Reference: https://losangeles.cbslocal.com/2018/07/03/several-botulism-cases-in-la-possibly-linked-to-black-tar-heroin-use/
Sign In or Register to comment.